Blog

rich emollient used in the management of eczema, psoriasis and other dry skin conditions.

1Sep

talkhealth

Yesterday was August Bank Holiday in the UK, for me it was a fairly wet dull day.

It was also International Overdose Awareness Day, the aim of which is to raise awareness of overdose and reduce the stigma of drug related death.

According to statistics the number of deaths from overdose in the UK in 2012 exceeded those from road traffic accidents .  Victims are of all ages and come from all walks of life.

compléments alimentairesAn overdose can be defined as having an excess of one or more drugs in the body for the organs to cope with , leading to possible brain , renal or liver damage and ultimately death. The signs and symptoms depend on the drug or drugs involved. Overdoses can be accidental or deliberate.  The vast majority among recreational drug users are accidental.  Mixing more than one drug tends to cause a cumulative effect and is extremely dangerous.

The signs and symptoms of overdose will differ with the drug involved.  Drugs derived from opium (such as morphine, heroin, methadone and  oxycodone), benzodiaepines (such as diazepam or Valium ) and alcohol all act as depressants to the central nervous system and will cause a reduction in breathing and heart rate leading to unconsciousness and eventually death.  An individual suffering from an overdose of this type may seem to be asleep , but may look blue, possibly make gurgling sounds indicating a possible blocked airway and will be unrousable.  This is a medical emergency.  Calling an ambulance may save their life.

Acute alcohol poisoning is an increasing problem associated with binge drinking.  Signs include disorientation, loss of coordination, vomiting, fits, and unresponsiveness.

Stimulant drugs such as amphetamines can cause headache, chest pain, confusion, hallucinations, agitation, seizures, high temperature without sweating, and may lead to unconsciousness . They can cause death from heart attack or stroke.

If you are concerned someone has overdosed then call an emergency ambulance and stay with them.  Reasons to call for help include having a seizure, severe headache, chest pain, breathing problems, extreme agitation, confusion and /or paranoia. If they go unconscious then they should be placed on their side in the recovery position to protect the airway.  The emergency operators will give advice on this and other first aid measures whilst the ambulance is on route.

My heart goes out to anyone who has lost a loved one to overdose, and I give International Awareness Day my full support.

  

Add a comment

Your email address will not be published. Required fields are marked *